Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS Wichita, KS

May 15, 1998Barton County, Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 15, 1998, 12:22 AM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 63 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 12:22 AM CDT (05:22 UTC)
Expired
May 15, 1998, 1:25 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Barton County, KS, Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 12:27 AM CDTThunderstorm Wind 52Great Bend, KS
May 15, 12:32 AM CDTThunderstorm Wind 58Great Bend, KS
May 15, 12:36 AM CDTThunderstorm Wind 52Albert, KS
May 15, 12:39 AM CDTThunderstorm Wind 65Alden, KS
May 15, 12:41 AM CDTThunderstorm Wind 61Lorraine, KS
May 15, 12:47 AM CDTThunderstorm Wind 61Albert, KS
May 15, 12:59 AM CDTThunderstorm Wind 61Great Bend, KSStore-front windows blown out of several businesses, uprooted a large tree, toppled over a light standard at an athletic field.
May 15, 12:59 AM CDTThunderstorm Wind 65Bushton, KSLarge tree limbs downed including some trees completely uprooted.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 11:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3552 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 150522 RRA
SVRICT
KSC009-053-159-150625-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1222 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS
  ELLSWORTH COUNTY IN CENTRAL KANSAS
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 125 AM CDT
 
* AT AT 1220 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 12
  MILES SOUTHEAST OF GREAT BEND ON THE RICE/BARTON COUNTY LINE
  ...MOVING TO THE NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYONS BY 1230 AM
  CHASE BY 1230 AM
  ELLSWORTH BY 1245 AM
  HOLYROOD BY 1240 AM
  GREAT BEND BY 1230 AM

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERS2TORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:05 PM CDT, 9 hours 17 minutes earlier.

Area forecast discussion, May 14, 3:05 PM CDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT THU MAY 14 1998

...SHORT TERM...
ALL EYES FOR THE SHORT TERM FORECAST ARE ON PROBABILITY OF SVR WX
TONIGHT. MODIFIED SOUNDINGS SHOW VERY GOOD INSTABILITY WITH CAPES
AROUND 3500 J/KG BUT BIGGEST QUESTION IS WHETHER CAP CAN BE
BROKEN. MODELS IN PRETTY GOOD AGREEMENT IN PUSHING NICE 5H
SPEED MAX (50-70 KTS) IN SW KS...BUT ETA PUSHES DRYLINE A LITTLE
FARTHER EAST BY 12Z FRI. GENERALLY FOLLOWED THIS SOLUTION AS IT
VERIFIED LL MOISTURE AND TEMPS THE BEST.

CONVERGENCE ALONG DRYLINE AND APPROACH OF UPPER SYSTEM SHOULD BE
ENOUGH TO BREAK CAP ACROSS WRN KS. FCST HODOGRAPHS SUGGEST STORMS
WILL FORM INTO ORGANIZED LINE AND SHIFT EAST INTO CNTRL ZONES LATE.
THUS WILL CONT SCT POPS ACRS ENTIRE CWA AND KEEP MENTION OF SVR.
WITH DWPTS IN MID/UPPER 60S...WILL BUMP UP LOWS FROM
PREVIOUS FCST WHICH WILL BE A COUPLE OF DEGREES WARMER THAN GUIDANCE
VALUES.

HYSELL

...LONG TERM...
I WILL CONTINUE TO UTILIZE THE ETA/AVN SOLUTION PER PREVIOUS
FORECASTS AND THE POOR HANDLING BY THE NGM MODEL.  THE MAIN CONCERN
WILL BE THE LINGERING RW/TRW FRIDAY MORNING.

BOUNDARY WILL BE SITUATED ACROSS THE CENTRAL SECTIONS OF THE CWA AT
F24 AND THEN SLIDE EAST DURING THE DAY.  WITH PLENTY OF INSTABILITY
OVER THE SOUTHEAST SECTIONS...I WILL KEEP A MENTION OF TRW THROUGH
THE DAY.  THE REMAINDER OF THE CWA SHOULD HAVE RW/TRW ENDING BY
MIDDAY.  HIGH PRESSURE THEN MOVES INTO THE PLAINS BY F48.  THE
ATMOSPHERE LOOKS DRY THROUGHOUT AND THE FLOW GRADUALLY TURNS BACK TO
THE SOUTH...SO A REBOUND IN TEMPERATURES WILL OCCUR WITH THE WARM
AIR ADVECTION.  THE RETURN FLOW WILL ALSO START TO ADVECT IN SOME
GULF AIR...SO A FEW MORE CLOUDS WILL POP ON SUNDAY.  ANOTHER LEE
SIDE TROF WILL BEGIN TO DEVELOP AND IS PROGGED TO MOVE ACROSS
MONDAY.  I AM LOSING CONFIDENCE THOUGH IN THE CHANCES FOR
PREIPITATION...HOWEVER...I WILL NOT TAKE THE CHANCE OUT SINCE IT IS
SO LATE IN THE PERIOD.

CHANCE

FCSTID = 1
ICT   66  79  56  84 /  40  40   5   5
HUT   63  77  54  84 /  40  30   5   5
EWK   66  78  56  84 /  40  40   5   5
EQA   66  79  56  84 /  40  40   5   5
WLD   67  79  56  85 /  40  40   5   5
RSL   61  76  53  84 /  50  30   5   5
GBD   61  77  53  85 /  50  30   5   5
SLN   66  78  54  84 /  40  30   5   5
MPR   64  77  54  84 /  40  30   5   5
CFV   67  81  56  84 /  30  50   5   5
CNU   66  80  56  82 /  30  50   5   5
K88   66  79  56  82 /  30  50   5   5

.ICT...NONE.

In the hours before

Special weather statement, May 14, 10:25 PM CDT, 1 hour 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-151800-

HAZARDOUS WEATHER OUTLOOK....UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1025 PM CDT THU MAY 14 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

IN SOUTHEAST KANSAS:

ALLEN       GREENWOOD   NEOSHO      WILSON      CHAUTAUQUA
LABETTE     ELK         MONTGOMERY  WOODSON

SYNOPSIS:

...SPOTTERS WILL BE NEEDED BETWEEN MIDNIGHT AND 6 AM IN CENTRAL
AND SOUTH CENTRAL KANSAS...

...SPOTTERS WILL LIKELY BE NEEDED AFTER 3 AM IN SOUTHEAST KANSAS...

A LINE OF SEVERE THUNDERSTORMS CURRENTLY DEVELOPING ACROSS WESTERN
OKLAHOMA WILL EXPAND NORTHEAST OVERNIGHT INTO CENTRAL AND SOUTHEAST
KANSAS. THE ATMOSPHERE ACROSS ALL OF THE OUTLOOK AREA REMAINS
EXTREMELY UNSTABLE...AND WILL INTO THE DAYLIGHT HOURS ON FRIDAY.

WE ARE CURRENTLY EXPECTING THE LINE OF SEVERE THUNDERSTORMS TO
REACH HARPER...KINGMAN...RENO...AND SUMNER COUNTIES BY MIDNIGHT.
AFTER MIDNIGHT...THE STORMS WILL CONTINUE NORTH-NORTHEAST AT UP
TO 50 MPH INTO THE REST OF SOUTH CENTRAL AND CENTRAL KANSAS.

THESE STORMS ARE EXPECTED TO BE VERY SEVERE. THE MAIN THREAT
WILL BE WINDS UP TO 90 MPH. IN ADDITION...HAIL TO 2 INCHES
IN DIAMETER...AND ISOLATED TORNADOES ARE POSSIBLE WITH
THIS SYSTEM. THE DEVELOPING STORMS HAVE ALREADY PRODUCED
WINDS UP TO 80 MPH OVER WESTERN OKLAHOMA.

EMERGENCY MANAGERS...SPOTTERS...AND LOCAL LAW ENFORCEMENT SHOULD
ALL BE PREPARED FOR THIS DEVELOPING SITUATION. STAY TUNED TO NOAA
WEATHER RADIO OR LOACL MEDIA FOR LATER WATCHES AND WARNINGS.

DAVIS
Special weather statement, May 14, 10:32 PM CDT, 1 hour 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-151800-

HAZARDOUS WEATHER OUTLOOK....CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1032 PM CDT THU MAY 14 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

IN SOUTHEAST KANSAS:

ALLEN       GREENWOOD   NEOSHO      WILSON      CHAUTAUQUA
LABETTE     ELK         MONTGOMERY  WOODSON

SYNOPSIS:

...SPOTTERS WILL BE NEEDED BETWEEN MIDNIGHT AND 6 AM IN CENTRAL
AND SOUTH CENTRAL KANSAS...

...SPOTTERS WILL LIKELY BE NEEDED AFTER 3 AM IN SOUTHEAST KANSAS...

A LINE OF SEVERE THUNDERSTORMS CURRENTLY DEVELOPING ACROSS WESTERN
OKLAHOMA WILL EXPAND NORTHEAST OVERNIGHT INTO CENTRAL AND SOUTHEAST
KANSAS. THE ATMOSPHERE ACROSS ALL OF THE OUTLOOK AREA REMAINS
EXTREMELY UNSTABLE...AND WILL INTO THE DAYLIGHT HOURS ON FRIDAY.

WE ARE CURRENTLY EXPECTING THE LINE OF SEVERE THUNDERSTORMS TO
REACH HARPER...KINGMAN...RENO...AND SUMNER COUNTIES BY MIDNIGHT.
AFTER MIDNIGHT...THE STORMS WILL CONTINUE NORTH-NORTHEAST AT UP
TO 50 MPH INTO THE REST OF SOUTH CENTRAL AND CENTRAL KANSAS.

THESE STORMS ARE EXPECTED TO BE VERY SEVERE. THE MAIN THREAT
WILL BE WINDS UP TO 90 MPH. IN ADDITION...HAIL TO 2 INCHES
IN DIAMETER...AND ISOLATED TORNADOES ARE POSSIBLE WITH
THIS SYSTEM. THE DEVELOPING STORMS HAVE ALREADY PRODUCED
WINDS UP TO 80 MPH OVER WESTERN OKLAHOMA.

IN ADDITION...THE STORMS MAY BE CAPABLE OF PRODUCING FLASH FLOODING
AS THEY FORM INTO A NORTHEAST TO SOUTHWEST LINE...AND THEN MOVE
NORTHEAST ALONG IT. THIS WILL RESULT IN STORMS TRACKING ALONG THE
SAME PATH...AND PRODUCING EXCESSIVE RAINFALL OVER SOME AREAS.

EMERGENCY MANAGERS...SPOTTERS...AND LOCAL LAW ENFORCEMENT SHOULD
ALL BE PREPARED FOR THIS DEVELOPING SITUATION. STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR LATER WATCHES AND WARNINGS.

DAVIS
Special weather statement, May 14, 11:50 PM CDT, 32 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-150515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:52 AM CDTSevere Thunderstorm WarningICTLincoln, Russell, Saline63 min
May 15, 5:21 AM CDTSevere Thunderstorm WarningICTSumner64 min
May 15, 5:35 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
May 15, 5:39 AM CDTSevere Thunderstorm WarningICTCowley61 min
May 15, 5:56 AM CDTSevere Thunderstorm WarningICTButler59 min
May 15, 6:06 AM CDTSevere Thunderstorm WarningICTHarvey64 min
May 15, 6:16 AM CDTSevere Thunderstorm WarningICTChase, Marion64 min
May 15, 6:20 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline65 min
May 15, 6:26 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood59 min
May 15, 7:44 AM CDTSevere Thunderstorm WarningICTMontgomery61 min
May 15, 8:52 AM CDTSevere Thunderstorm WarningICTNeosho58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.